Alert archive / Kansas / Areal Flood Warnings in 2021

Areal Flood Warning 64, NWS Wichita, KS

September 3, 20214 counties in Kansas

NWS Wichita, KS issued this areal flood warning at Sep 3, 2021, 1:51 AM CDT for 4 counties in Kansas. It was in force for 9 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2021, 1:51 AM CDT (06:51 UTC)
Expired
Sep 3, 2021, 11:15 AM CDT
In force
9 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Russell County, KS

The radar

The Wichita radar (KICT), 152 km from the middle of the area, began a volume at 06:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 7:00 AM CDTHEAVY RAIN 2.932 Ene Westfall, KSCOCORAHS STATION KS-LC-3 BEVERLY 4.6 S.
Sep 3, 7:00 AM CDTHEAVY RAIN 3.182 Sw Olmitz, KSCOCORAHS STATION KS-BT-24 OLMITZ 1.6 SW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 952 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
952 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1632 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

161 
WGUS43 KICT 030651
FLWICT

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
151 AM CDT Fri Sep 3 2021

KSC009-053-105-167-031845-
/O.NEW.KICT.FA.W.0064.210903T0651Z-210903T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barton KS-Ellsworth KS-Lincoln KS-Russell KS-
151 AM CDT Fri Sep 3 2021

The National Weather Service in Wichita has issued a

* Flood Warning for...
  Northern Barton County in central Kansas...
  Ellsworth County in central Kansas...
  Southeastern Lincoln County in central Kansas...
  Southern Russell County in central Kansas...

* Until 145 PM CDT Friday.

* At 151 AM CDT, Doppler radar indicated heavy rain due to training 
  thunderstorms. Flooding is ongoing or expected to begin shortly in 
  the warned area.

* Some locations that will experience flooding include...
  Ellsworth, Hoisington, Wilson, Claflin, Kanopolis, Holyrood, 
  Albert, Beverly, Olmitz, Milberger, Galatia, Susank, Odin, 
  Ellsworth Airport and Westfall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

&&

LAT...LON 3870 9904 3904 9793 3878 9793 3852 9847
      3843 9903

$$

Jakub
1 follow-up statement
569 
WGUS83 KICT 031615
FLSICT

Flood Statement
National Weather Service Wichita KS
1115 AM CDT Fri Sep 3 2021

KSC009-053-105-167-031625-
/O.CAN.KICT.FA.W.0064.000000T0000Z-210903T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barton KS-Ellsworth KS-Lincoln KS-Russell KS-
1115 AM CDT Fri Sep 3 2021

...FLOOD WARNING IS CANCELLED FOR NORTHERN BARTON, ELLSWORTH, 
SOUTHEASTERN LINCOLN AND SOUTHERN RUSSELL COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3870 9904 3904 9793 3878 9793 3852 9847
      3843 9903

$$

Butler

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at Sep 2, 11:50 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Sep 2, 11:50 PM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Wichita KS
1150 PM CDT Thu Sep 2 2021

.SHORT TERM...(This evening through Sunday night)
Issued at 313 PM CDT Thu Sep 2 2021

Bottom line up front: Periodic showers and thunderstorms, with
heavy rainfall possible tonight through Sat. Slightly cooler
temperatures for the holiday weekend.

Low level moisture transport continues to feed into the elevated
showers and thunderstorms, located across central KS. Slow movement
and training nature of the storms is leading to pockets of heavy
rainfall along I-70.  As the afternoon progresses, expect this
initial area of showers to lift E-NE of the forecast area.  The
concern will be if portions of central KS can recover enough for
additional showers and thunderstorms for this afternoon into this
evening, as a weak frontal boundary lingers across this area.

Think we will see additional showers develop for the remainder of
the afternoon hours, as most of central KS becomes uncapped to
surface based development. As the evening continues, areas just to
west of the forecast, across central KS, will eventually become
uncapped enough for additional shower/storm development, with this
convection moving back into central KS. Think the showers/storms
will become more widespread late this evening and overnight,
especially for areas north of highway 50, as the short range RAP
shows low level moisture transport increasing with the low level
jet, as the main synoptic front pushes into central KS. Think heavy
rainfall and localized flooding will be the main concern, given the
anomalous high precipitable water (PW) values of 180-190 percent of
normal moving into central KS. Cannot completely rule out a few
strong to marginally severe storms, given bulk shear values of 30-40
kts and modest instability, which could lead to some downburst winds
of 50-60 mph and dime to quarter size hail. Will have to keep an eye
on the flooding risk across central KS, as this area picked up over
an inch of rainfall this morning, on top of the 3 to 4 inches they
got last week. So I am concerned additional rainfall tonight may
cause areal flooding and flash flooding tonight. I considered a
flood watch for portions of central KS, but consensus with
neighboring offices was to hold off. So will pass this concern along
to the evening shift.

Position on the frontal boundary will be uncertain for Fri, as
convective outflow from tonights showers may push the front further
south. For now expect the frontal boundary to make slow progress
into southern KS on Friday. Think most of the forecast area will see
another round of periodic chances of showers/storms for Friday
afternoon thru Friday night, as another weak shortwave moves across
KS in the zonal flow.  Placement of the heaviest rainfall is
uncertain, with CAM solutions all over the place on where the
heaviest rainfall will occur. For now will mention the potential for
heavy rainfall in the grids/zones/hazardous weather outlook, given
the high PW values expected to remain across KS. Think portions of
central and south central KS may see QPF amounts of 1 to 2 inches,
with pockets of 3 to 4 inches possible as well.

Position of the frontal boundary will continue to be uncertain for
Sat, as convection on Fri night, may push the effective frontal
boundary, further south into northern OK, or possibly linger it over
southern KS. For now, plan on keeping solid chance pops across
southern KS, until location of the front becomes more clear.  If the
front should linger across southern KS, another chance of showers
/storms is possible for Sat afternoon/evening as well.

With the front pushing south for Sat night into Sun, Looks like a
shot of cooler air will move into most of the forecast area. This
will lead to a little taste of fall-like temperatures for central
KS, with max temps in the middle to upper 70s on Sat.  Could see
quite a temperature gradient for Sat afternoon, if the frontal
boundary hangs up over southern KS, with max temperatures along
the KS/OK border, along the front, near 90.

After the potential for some lingering showers across southern KS
for Sunday morning, most of the area will see drier and cooler air
move into the area for the rest of Sunday afternoon/evening.

Ketcham

.LONG TERM...(Monday through Thursday)
Issued at 313 PM CDT Thu Sep 2 2021

Upper ridge looks to build over the Rockies for the end of the
holiday weekend into the beginning of the week.  This will lead to
most of plains shifting into more a NW flow pattern by Mon into Tue.
This will lead to dry and seasonal conditions to start the week.

Another modest cool down could return by Tue-Wed, as a deepening
Great Lakes trough drives Canadian high pressure south. The ECMWF
continues to be more bullish with this scenario than the GFS, so
continued a middle ground forecast for now. this will lead to the
dry pattern continuing for much of the work week.

Ketcham

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1145 PM CDT Thu Sep 2 2021

Occasional thunderstorms will be prevalent across the region and
will likely affect all terminal except KCNU for the first 12
hours of the TAF. There will be a break in the weather during the
late morning and into the afternoon. After 20Z, thunderstorms
will again become likely for all terminals. This thunderstorm
activity is likely to be strong with very heavy rain and the
potential for ponding water on the runways. These thunderstorms
will bring MVFR and IFR conditions over the region as well.

Metzger

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    73  89  70  83 /  40  60  70  60
Hutchinson      71  87  68  79 /  60  60  70  50
Newton          71  86  68  79 /  40  70  70  60
ElDorado        73  87  70  81 /  30  70  70  60
Winfield-KWLD   75  92  72  88 /  20  50  60  60
Russell         68  83  63  80 /  70  40  60  30
Great Bend      69  82  65  77 /  70  50  70  40
Salina          71  84  66  79 /  70  50  70  40
McPherson       70  84  66  77 /  60  60  70  50
Coffeyville     73  94  73  91 /  10  40  50  50
Chanute         73  88  73  86 /  20  50  60  60
Iola            73  86  72  83 /  20  60  70  70
Parsons-KPPF    73  91  72  89 /  10  40  50  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...ELM
Hazardous weather outlook, Sep 2, 9:51 PM CDT, 4 hours before
Hazardous Weather Outlook
National Weather Service Wichita KS
951 PM CDT Thu Sep 2 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-040300-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
951 PM CDT Thu Sep 2 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Chances for showers and thunderstorms will gradually increase during
the overnight, mainly for locations west of the Kansas Turnpike. A
few strong storms capable of very heavy rainfall and winds up to 50
mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Afternoon through early evening heat indices will be around 100
degrees Friday, mainly across southern Kansas.

Periodic showers and thunderstorms will continue to impact the
region for Friday through Saturday night. A few strong to
marginally severe storms are possible Friday afternoon and evening,
capable of dime to quarter size hail and 50 to 60 mph winds.
Pockets of heavy rainfall and localized flooding will be a threat
as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Sep 2, 8:14 PM CDT, 5 hours 37 minutes before
Special Weather Statement
National Weather Service Wichita KS
814 PM CDT Thu Sep 2 2021

KSZ067-068-082-083-030200-
Reno KS-Harvey KS-Sedgwick KS-Kingman KS-
814 PM CDT Thu Sep 2 2021

...Strong thunderstorms will impact portions of eastern Reno,
northwest Sedgwick, Harvey and northeastern Kingman Counties through
900 PM CDT...

At 813 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Buhler to near Mount Hope to 7 miles
southwest of Cheney. Movement was east-northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wichita, Newton, Park City, Valley Center, Goddard, Hesston, Maize,
Cheney, Halstead, North Newton, Sedgwick, Colwich, Buhler, Burrton,
Garden Plain, Mount Hope, Andale, Bentley, Walton and West Wichita.

This includes Interstate 135 between Mile Markers 13 and 41.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3754 9803 3788 9777 3814 9780 3817 9726
      3817 9718 3779 9730 3756 9757
TIME...MOT...LOC 0113Z 247DEG 30KT 3811 9771 3791 9763 3756 9790

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DARMOFAL
Special weather statement, Sep 2, 8:56 PM CDT, 4 hours 55 minutes before
Special Weather Statement
National Weather Service Wichita KS
856 PM CDT Thu Sep 2 2021

KSZ051-052-068-069-083-030230-
Butler KS-McPherson KS-Harvey KS-Marion KS-Sedgwick KS-
856 PM CDT Thu Sep 2 2021

...Strong thunderstorms will impact portions of southeastern
McPherson, Sedgwick, Harvey, northwestern Butler and Marion Counties
through 930 PM CDT...

At 856 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tampa to 5 miles southeast of Newton to
near Goddard. Movement was east-northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wichita, Newton, Haysville, Park City, Valley Center, Bel Aire,
Goddard, Hesston, Maize, Hillsboro, Cheney, Halstead, Marion, North
Newton, Sedgwick, Colwich, Peabody, Garden Plain, Canton and
Whitewater.

This includes the following highways...
 Interstate 135 between Mile Markers 0 and 46.
 Interstate 35 near Mile Marker 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3760 9781 3766 9781 3773 9775 3774 9770
      3780 9770 3798 9756 3861 9737 3861 9693
      3852 9693 3852 9686 3816 9689 3759 9733
TIME...MOT...LOC 0156Z 237DEG 28KT 3861 9717 3797 9730 3761 9759

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 7:38 PM CDTSpecial Weather StatementICTKingman, Reno37 min
Sep 2, 8:14 PM CDTSpecial Weather StatementICTHarvey, Sedgwick46 min
Sep 2, 8:56 PM CDTSpecial Weather StatementICTHarvey, Marion, Sedgwick34 min
Sep 3, 3:49 AM CDTFlood WatchICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 16 more32 hr

Nearby

Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.